A Caltech Library Service

A Unified Approach to Spurious Solutions Introduced by Time Discretisation. Part I: Basic Theory

Iserles, A. and Peplow, A. T. and Stuart, A. M. (1991) A Unified Approach to Spurious Solutions Introduced by Time Discretisation. Part I: Basic Theory. SIAM Journal on Numerical Analysis, 28 (6). pp. 1723-1751. ISSN 0036-1429. doi:10.1137/0728086.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The asymptotic states of numerical methods for initial value problems are examined. In particular, spurious steady solutions, solutions with period 2 in the timestep, and spurious invariant curves are studied. A numerical method is considered as a dynamical system parameterised by the timestep h. It is shown that the three kinds of spurious solutions can bifurcate from genuine steady solutions of the numerical method (which are inherited from the differential equation) as h is varied. Conditions under which these bifurcations occur are derived for Runge–Kutta schemes, linear multistep methods, and a class of predictor-corrector methods in a PE(CE)^M implementation. The results are used to provide a unifying framework to various scattered results on spurious solutions which already exist in the literature. Furthermore, the implications for choice of numerical scheme are studied. In numerical simulation it is desirable to minimise the effect of spurious solutions. Classes of methods with desirable dynamical properties are described and evaluated.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1991 SIAM. Received by the editors March 19, 1990; accepted for publication (in revised form) November 19, 1990. The research of this author was supported by the United Kingdom Science and Engineering Research Council. We thank J.M. Sanz-Serna for pointing out an error in an early version of Theorem 5.4 and for suggesting its resolution, Theorem 5.6. We also thank T. Eirola for helpful discussions and an anonymous referee for his careful reading of the manuscript.
Funding AgencyGrant Number
Science and Engineering Research Council (SERC)UNSPECIFIED
Subject Keywords:spurious solutions, bifurcation, timestepping, regularity
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Andrew StuartJ16
Issue or Number:6
Classification Code:AMS(MOS) subject classifications. 65L05, 65L20
Record Number:CaltechAUTHORS:20170612-164247464
Persistent URL:
Official Citation:A Unified Approach to Spurious Solutions Introduced by Time Discretisation. Part I: Basic Theory A. Iserles, A. T. Peplow, and A. M. Stuart SIAM Journal on Numerical Analysis 1991 28:6, 1723-1751
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:78133
Deposited By: George Porter
Deposited On:13 Jun 2017 14:41
Last Modified:15 Nov 2021 17:37

Repository Staff Only: item control page